Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Des Moines, IA

April 18, 2005Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2005, 6:03 PM CDT for Kossuth County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 6:03 PM CDT (23:03 UTC)
Expired
Apr 18, 2005, 6:32 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 182304
SVRDMX
IAC109-182330-
/O.NEW.KDMX.SV.W.0027.050418T2303Z-050418T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 630 PM CDT.

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BANCROFT...OR 46 MILES EAST OF SPENCER...AND
  MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN KOSSUTH COUNTY...INCLUDING THE LOCATIONS OF SWEA CITY AND
  LEDYARD.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4333 9441 4329 9417 4352 9409 4350 9439

$$

FORSTER
2 follow-up statements
000 
WWUS53 KDMX 182320
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT MON APR 18 2005

IAC109-182330-
/O.CON.KDMX.SV.W.0027.000000T0000Z-050418T2330Z/
KOSSUTH IA-
619 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KOSSUTH
COUNTY UNTIL 630 PM CDT...

AT 617 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED THIS STORM WAS 
LOCATED 13 MILES NORTHWEST OF BUFFALO CENTER...OR 54 MILES NORTHWEST 
OF MASON CITY...AND MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LEDYARD BY 610 PM CDT.

THE LOCATION OF SWEA CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LAT...LON 4333 9441 4329 9417 4352 9409 4350 9439

$$
FORSTER
000 
WWUS53 KDMX 182332
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT MON APR 18 2005

IAC109-182341-
/O.EXP.KDMX.SV.W.0027.000000T0000Z-050418T2330Z/
KOSSUTH IA-
631 PM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 626 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4333 9441 4329 9417 4352 9409 4350 9439

$$

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:59 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 18, 2:59 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT MON APR 18 2005

.DISCUSSION...
ALL ASPECTS OF THE FORECAST SOMEWHAT PROBLEMATIC THROUGH THE END OF
THE WORK WEEK AS EVOLUTION OF WESTERN TROF OCCURS.  CURRENTLY...
UPPER LOW PUSHING NORTHEAST THROUGH CENTRAL NEBRASKA WITH DEEP
SOUTHERLY FLOW ACRS IA.  INSTABILITY HAS CONTINUED TO INCREASE ON
BOTH SIDES OF MISSOURI RIVER VALLEY IN NEBRASKA AND IOWA WITH SB
CAPES AROUND 1500 ALTHOUGH MLCAPES ABOUT HALF THAT.  APPEARS THAT
THE CAP HAS BECOME NEGLIGIBLE AND EXPECT INITIATION AT NEARLY ANY
TIME.  MAIN AREA OF CONCERN IN OUR CWA IS ALONG AND WEST OF A
KAXA-KCSQ WHERE INSTABILITY AXIS CURRENTLY RESIDES ALONG WITH ANY
SUPPORT FROM UPPER LOW.  ALTHOUGH INITIAL STORMS MAY EXHIBIT SOME
ROTATION...LOW LEVEL SHEAR IS BEST IN SOUTHEAST NEBRASKA.  WL
CONTINUE TO MONITOR THE EVOLUTION OF THE SHEAR INTO SW IA AS THIS
MAY IMPACT THE CWA LATE THIS AFTERNOON AND EVENING.

THE SYSTEM WL BE SLOW TO EVOLVE ACRS THE STATE OVERNIGHT AS
INSTABILITY AXIS REMAINS TO THE SOUTHWEST OF THE STATE.  STRONG LLJ
WILL BE TRANSPORTING THIS INSTABILITY AND MOISTURE INTO THE STATE ON
THE BACKSIDE OF THE SYSTEM AND EXPECT OVERALL PROPAGATION TO BE
RATHER WITH NEW DEVELOPMENT ON BACKSIDE.  COULD SEE SOME DECENT
RAINFALL AMOUNTS IN THE FAR WEST BY MORNING AND IF DEWPOINTS WERE
FORECAST A BIT HIGHER...COULD HAVE A FF EVENT.  THIS SYSTEM WL
DEPART SLOWER THAN EXPECTED ON TUESDAY WITH ONGOING CONVECTION IN
THE MORNING...ESPECIALLY NORTHERN AREAS.  THIS WL EVENTUALLY PASS TO
THE NORTHEAST BY EARLY AFTERNOON WITH THE EXIT OF THE UPPER LOW.  WL
THEN TRY TO RECHARGED AHEAD OF NEXT SHORTWAVE FORECAST TO MOVE OUT OF
THE FRONT RANGE ON TUESDAY EVENING.  INITIALLY THOUGH...A COL WILL
BE IN PLACE ACRS THE FORECAST AREA WHICH MAY LIMIT CONVERGENCE AND
CONVECTIVE DEVELOPMENT IN THE AFTERNOON.  BEST THREAT FOR SVR WX
APPEARS TO REMAIN WEST OF IA IN NEBRASKA NEAR NOSE OF INSTABILITY
AXIS AND WHERE SHEAR PARAMETERS ARE BEST BUT MAY STILL SEE SOME
ELEVATED STORM LATER TUESDAY NIGHT ACRS THE FAR WEST.

BOUNDARY WL SLOWLY SINK THROUGH THE STATE TUESDAY NIGHT INTO
WEDNESDAY SETTLING NEAR THE MO BORDER BY WEDNESDAY AFTERNOON.  WL
CONTINUE TO SEE A THREAT OF PCPN NEAR THE BOUNDARY...HOWEVER
INFLUENCE OF LIFT FROM WESTERN CUTOFF BECOME A BIT MORE MUTED AS
UPPER RIDGING TRIES TO BUILD ACRS THE STATE.  THIS THREAT OF PCPN WL
CONTINUE...ESPECIALLY SOUTHERN HALF OF THE CWA...THROUGH EARLY
FRIDAY AS ONE MORE CHUNK OF WESTERN TROF HEADS THROUGH THE MIDWEST.
THEREAFTER...EXPECT DEVELOPMENT OF A MORE NORTHWEST FLOW REGIME WITH
DRYING CONDITIONS INTO FRIDAY AND SATURDAY.  HOWEVER...ANOTHER
SYSTEM DIVING OUT OF CANADA WL PROVIDE THE NEXT CHANCE OF SHOWERS ON
SUNDAY ALONG WITH COOLER TEMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

COGIL
Hazardous weather outlook, Apr 18, 3:26 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON APR 18 2005

IAZ004>007-015>017-024>028-035>039-047>050-059>062-072>075-083>086-
094>097-191100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-
DAVIS-DECATUR-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
326 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA EAST OF A
POCAHONTAS TO CRESTON LINE.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.  A
MORE ORGANIZED AREA OF THUNDERSTORMS WILL MOVE IN FROM MISSOURI AND
NEBRASKA AFTER MIDNIGHT AND CONTINUE THROUGH THE NIGHT.  THE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY
RAINFALL AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE AFFECTING PORTIONS
OF NORTHEAST IOWA DURING THE EARLY MORNING HOURS.  ADDITIONAL STORMS
ARE EXPECTED TO DEVELOP OVER NORTHERN AND WESTERN PORTIONS BY LATE
AFTERNOON AS A COLD FRONT SAGS INTO THE STATE. THESE STORMS MAY BE
MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINS...ESPECIALLY OVER WESTERN SECTIONS. A BRIEF
TORNADO CANNOT BE RULED OUT IN THESE LOCATIONS EITHER. ANOTHER HALF
INCH TO ONE INCH OF RAIN WILL BE POSSIBLE WITH THE SHOWERS AND STORMS
TUESDAY AND TUESDAY NIGHT.

THE FRONT WILL ONLY MOVE SLOWLY SOUTH INTO NORTHERN MISSOURI BY
LATE WEDNESDAY BUT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK.  A FEW STORMS MAY
STILL BE SEVERE WITH HEAVY RAINS...ESPECIALLY SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...THROUGH MID-WEEK...AND
ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS FROM TUESDAY
AFTERNOON ON.

IAZ023-033-034-044>046-057-058-070-071-081-082-092-093-191100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-
326 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA WEST OF A
POCAHONTAS TO CRESTON LINE.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING
HOURS.  A MORE ORGANIZED AREA OF THUNDERSTORMS WILL DEVELOP AND MOVE
IN FROM NEBRASKA AND NORTHWEST MISSOURI AFTER SUNSET.  A FEW OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. RAINFALL
COULD BE LOCALLY HEAVY AS WELL WITH AMOUNTS APPROACHING AN INCH OVER
WESTERN IOWA BY DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN AND WESTERN
PORTIONS BY LATE AFTERNOON AS A COLD FRONT SAGS INTO THE STATE.
THESE STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS...ESPECIALLY OVER
WESTERN SECTIONS.  A BRIEF TORNADO CANNOT BE RULED OUT IN THESE
LOCATIONS EITHER.  ANOTHER HALF INCH TO ONE INCH OF RAIN WILL BE
POSSIBLE WITH THE SHOWERS AND STORMS TUESDAY AND TUESDAY NIGHT.

THE FRONT WILL ONLY MOVE SLOWLY SOUTH INTO NORTHERN MISSOURI BY
LATE WEDNESDAY BUT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK.  A FEW STORMS MAY
STILL BE SEVERE WITH HEAVY RAINS...ESPECIALLY SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY FROM 9 PM THROUGH 2
AM MONDAY NIGHT INTO TUESDAY MORNING...AND THROUGH MID-WEEK
DURING THE LATE AFTERNOON AND EVENING HOURS.

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.